Weaning off of Pristiq

Posted by tspoon @tspoon, Aug 6, 2015

Has anyone weaned themselves off of Pristiq?? I have been taking it for 7 years now and I am ready to be done, I do not want to depend on a drug any longer. I have tried to get off of this a couple times. Doing research, I didn't realize how bad this drug is for you and doctors are failing to tell patients how bad it is for you let alone how hard it is to get off of this. Any suggestions or advice would be greatly appreciated.

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@liladee

I have found that first alternating 50mg one day and then time-released 25mg the next produced minimal withdrawals. Now I am switching to 25mg/day and am noticing more. Looking forward to being off altogether and appreciate reading this forum.

Jump to this post

How are you now? I’m going through this right now

REPLY
@amandakw75

Hi. I am on week 525 mg of Pristiq and feeling absolutely awful. I spoke to my psychiatrist this morning and she said I can stop taking it. She said I can either take 25 mg every other day for a week or if I feel OK just stop it completely. Has anybody had success coming off with minimal side effects?

Jump to this post

Hi @amandakw75, I'm tagging @dollardylan1 @debdrama @kpprice @jmgrn65 @liladee who know what it is like to taper of Pristiq and who can share their experiences and tips.

Amanda, did you decide to take 25 mg every other day for a while? Have you stopped? How are you doing?

REPLY

I am so grateful to find this website discussion. I come from a long legacy of depression and suicide in my family. The men successfully ended their lives while the women in my family lineage suffered from chronic depression. I joined this discussion because I am weaning myself off of Pristiq (generic form), 100mg plus 100mg Lamictal daily that I have taken for 10 years. Prior to that, I had taken Prozac for 10 years until it no longer worked.

First, I thank God that these drugs saved me from a life of misery. I mourn for my father who never missed a day of work in his life unless hospitalized for his bipolar illness. He was limited to tricyclics and lithium for managing his illness until those drugs caused terrible physical ailments. He ended his life with a shotgun. Thank God we have chemicals to save many of us from that fate. I feel like Prozac saved my life...until it no longer worked. I thank God for finding doctors who understood the complexities of treating an individual with a cocktail rather than 1 drug for all. Though Prozac was a lifesaver, I learned after experiencing the benefits of Pristiq that Prozac altered my personality to the extent that I aggressively overtalked folks, interrupted them and acted out more loudly than I am naturally. But it was a lifesaver from the debilitating effects of depression.

Then, after 10 years on Prozac, I found myself crippled by depression - not suicidal or even sad, but unable to function to the point where I could not touch a keyboard. Even so, I could still get out and run 4 miles and work outside. I am a long term beneficiary of the effects of endorphins. But now, after 10 years of Pristiq, I started feeling incapable of functioning normally again and while Pristiq gave me my authentic self for so many years, I found myself becoming tearful over little non-events. It is odd since one issue I have had with these chemicals is that they leave your emotions somewhat numbed .
So, having retired and no longer working non-stop, I cut the dose to 50mg for about 9 months, then cut to 25mg . I experienced noticeable discomfort, of course, but not unbearable. Exercise is the best means for me to tolerate the effects of withdrawal. All was well until an inexplicable gloom overcame me. So I jumped back up to 50mg. , fearing that horrible threat of deep depression. That was about 9 months ago. Now I have decided to try getting off the drugs again and have resumed the 25mg dosage. It's tough, but again with daily exercise, I am trudging through this. This discussion group is a Godsend. I have experienced much of the effects that many of you have described...brain zaps, issues with vision, dreams, head/brain feelings that I really can't explain. So thank all of you for sharing because you are helping me to continue. Definitely exercise, hydrate, get out of the house. I have found that taking a Dayquil type capsule helps me. It is sort of a head clearing, coffee buzz that provides some clarity though I don't take more than 1 capsule a day and not everyday.

I will be ending this drug soon and here's what I hope to pursue if gloom begins to creep into my head. I am looking for your insights. If despair and depression creep up on me, I will pursue therapy with ketamine and augment with possibly Delta 8 and/or 9. I want to know if anyone is pursuing these methods for managing depression. Or if you have another method using healthy alternatives. Thanks for any advice.

REPLY

my personal experience is that I have been taking it for about 2 years, started on 50mg's. Not realizing over the first couple of months my skin would be itchy when I got out the shower. I hadn't changed anything that I use for shampoo or soap, nor did I change my laundry detergent. this went on for a few months but wasn't everyday. I thought and was scared I had shingles, so I went and got the shot just in case. a few more months go by and the itchiness (more like pins and needles on my arms and back), it was awful, it would stop after my body cooled down so still not thinking it was the medication. keep going forward, I was put on 100mg's because of some depression. About a month or so after that, I noticed my itchiness/pins and needles were happening most days. I started thinking I was allergic but still also thinking it could be dry and irritated skin because of the weather (I tend to have dry skin and have had eczema). Keep taking the 100mg's. A few more months go by, now I can't even take a shower and the pins and needles/itchiness start happening in the shower and I notice a red dry patch on my arm with white in the middle, oh boy, now I think I have ringworm. I couldn't go to the Dr., I was in between jobs with no insurance. So I try treating it myself with Lotrimin and cortisone, no avail, still getting worse. Now I know it is allergic reaction, so I go back down to the 50mgs for about a week, then every other day for a week, still not feeling better, even trying to put burn lotion on it. I have had enough so stop taking it (again I still have no insurance so no dr visit, just research on-line). This was 3 days ago. The first 2 days were fine, today not so much, I have become aggressive, weird dreams, bad dizziness and can't sleep. Well here I am trying to get thru work. Thank goodness my insurance kicks in in 8 days and I can go back to the doctor. Good luck and I will never use it again. PS, today was the first day with no itchiness so I KNOW it was the medication.

REPLY
Please sign in or register to post a reply.